The Complexity of Economic Policy: I. Restricted Local Optima in Tax Policy Design
Economists traditionally tackle normative problems by computing optimal policy, i.e. the one that maximizes a social welfare function. In practice, however, a succession of marginal changes to a limited number of policy instruments are implemented, until no further improvement is feasible. I call such an outcome a ”restricted local optimum”. I consider the outcome of such a tatonnement process for a government which wants to optimally set taxes given a tax code with a fixed number of brackets. I show that there is history dependence, in that several local optima may be reached, and which one is reached depends on initial conditions. History dependence is stronger (i.e. there are more local optima), the more complex the design of economic policy, i.e. the greater the number of tax brackets. It is also typically stronger, the greater the interaction of policy instruments with one another – which in my model is equivalent to agents having a more elastic labor supply behavior. Finally, for a given economy and a given tax code, I define the latter’s average performance as the average value of the social welfare function across all the local optima. One finds that it eventually sharply falls with the number of brackets, so that the best performing tax code typically involves no more than three brackets.
(This abstract was borrowed from another version of this item.)
|Date of creation:||2002|
|Publication status:||Published in E-conomics, n°4, mars 2007.|
|Contact details of provider:|| Postal: Manufacture des Tabacs, Aile Jean-Jacques Laffont, 21 Allée de Brienne, 31000 TOULOUSE|
Phone: +33 (0)5 61 12 85 89
Fax: + 33 (0)5 61 12 86 37
Web page: http://www.idei.fr/
More information through EDIRC
References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
When requesting a correction, please mention this item's handle: RePEc:ide:wpaper:1444. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.